BACKGROUND: Osteoporosis is a bone disorder defined by a decrease in bone mineral density (BMD) which can lead to an increased risk of fractures. Patients with epilepsy are more prone to having fractures. When accounting for seizure-related fractures, the epilepsy patient population still suffers from an increased risk of fractures. This can be attributed to adverse effects of antiepileptic drugs (AEDs).
AIM: The aim of this study was to investigate the association between the use of AEDs and decreased BMD in a large unselected population of Danish patients with epilepsy.
METHOD: The study was a cross-sectional study based on data retrieved from 835 patients visiting an outpatient Epilepsy Clinic in Glostrup, Denmark, from January 1st 2006 - January 31st 2018. The data included results from DXA-scans and demographic information. Logistic regression models and other statistical analyses were performed.
RESULTS: The results showed that the odds for having osteoporosis when taking EIAEDs were 2.2 (95 % CI: 1.2-3.8, P = 0.007) times higher than those taking NEIAEDs. Furthermore, the odds for having osteoporosis increased with duration of epilepsy (OR = 1.0, 95 % CI: 1.0 - 1.0, P = 0.001) and when the patients consume two AEDs compared to one AED (OR = 2.3, 95 % CI: 1.3-4.1, P < 0.001). Additionally, consuming three AEDs compared to one lead to a 2.3 times higher risk of having osteoporosis (95 % CI: 1.2-4.4, P = 0.01).
CONCLUSION: When accounted for many riskfactors, EIAEDs, polytherapy with AEDs and duration of epilepsy are correlated with osteoporosis. There is a need for using these known riskfactors as guidelines in indentifying patients at increased risk of developing osteoporosis.
- Antiepileptic drugs
- Metabolic bone disease